rss
BMJ Case Reports 2011; doi:10.1136/bcr.04.2011.4117
  • Unexpected outcome (positive or negative) including adverse drug reactions

Pericardial decompression syndrome in a patient with hypothyroidism presenting as massive pericardial effusion: a case report and review of related literature

  1. Felix Punzalan3
  1. 1Department of Medicine, Section of Endocrinology, Diabetes and Metabolism, UP-Philippine General Hospital, Manila, Philippines
  2. 2Department of Medicine, Section of Endocrinology, Diabetes and Metabolism, Philippine General Hospital, University of the Philippines Manila, Manila, Philippines
  3. 3Department of Medicine, Section of Cardiovascular Medicine, Philippine General Hospital, University of the Philippines Manila, Manila, Philippines
  1. Correspondence to Dr Aveline Sue Ann Lim Lim, limsue888{at}yahoo.com

Summary

The authors present a case of a 44-year-old female with unrecognised hypothyroidism consulting for heart failure symptoms. Echocardiogram revealed massive pericardial effusion with tamponade physiology, attributed to primary hypothyroidism from a previous thyroidectomy. Levothyroxine was started at a dose of 0.7 ug/kg/day followed by subxiphoid pericardiostomy. 9 h postpericardiostomy however, hypotension developed and despite hydration and inotropic support, patient succumbed to cardiogenic shock on the 14th hospital day.

Footnotes

  • Competing interests Fellow-in-training, research requirements

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article